Extreme Cold/Wind Chill, Iron
- When
- February 7, 12:00 AM CST to 9:00 AM CST
- Where
- Iron forecast zone
- Reported by
- AWOS
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
An arctic air mass began to move into the Northland the night of the 5th and really settled in the night of the 6th. Air temperatures in the 20s below zero Fahrenheit were observed with winds of 10 to 15 mph that led to wind chills as low as -49F.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An arctic air mass began to move into the Northland the night of the 5th and really settled in the night of the 6th. Air temperatures in the 20s below zero Fahrenheit were observed with winds of 10 to 15 mph that led to wind chills as low as -49F. This was the first night of an extended cold outbreak across the region that lasted over a week.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 6, 11:40 PM CST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1140 PM CST Sat Feb 6 2021
.DISCUSSION...(This evening through Friday)
Issued at 344 PM CST Sat Feb 6 2021
Very cold temperatures will continue well into the forecast
period with dangerous wind chills. Lake effect snow will also
persist along portions of the South Shore into early next week,
mainly across northern Bayfield County.
Cold temperatures remain over the Northland today with 850MB
around -30C and surface temperatures remaining below zero. An
upper trough will be exiting the region this evening. There was
some thin clouds and ice crystals in spots. We expect much of the
cloud to dissipate overnight with the exception of along the South
Shore. Very cold temperatures are still on track tonight and we
have lows from 25 below to around 30 below over far northern
Minnesota with 20 below to around 25 below most other areas. Wind
chills will be even lower with a decent gradient remaining over
the Northland. Wind chills will be from 35 below to around 50
below zero, coldest over far northern Minnesota. We will expand
the Wind Chill Warning a tier of counties to the south, from
northern Cass County to Iron County and continue the the
warnings/advisories elsewhere. It will remain cold Sunday with
below zero highs for all areas again. Wind chills will rise
during the day but remain at least 25 below to 30 below over far
northern Minnesota. Wind Chill Warnings and Advisories will
continue and may need to be extended.
Sunday night will again be very cold with similar lows as tonight.
However, surface ridging does work its way further east and north
and should cause winds to become lighter, especially over the
southern half of the Northland. The lighter winds would support
warmer wind chill values but may allow temperatures to drop off
even more. If any areas decouple, we will be too warm. The
gradient will be strongest over the Arrowhead so we continue to
have high confidence in cold wind chills there. We're not quite as
cold for Monday night but this is partially because we expect at
least some increase in clouds from the north.
The models remain in pretty good agreement keeping the cold around
through next weekend. The ECMWF/Canadian do show an inverted
trough bringing a chance for snow next Thursday/Thursday night but
the GFS is further south with the upper low and cold air which
keeps the track of the surface low further south. The 12Z ECMWF
did come in a little colder and further south with the surface
low/inverted trough so it may be trending toward the drier GFS.
Lake effect snow has been ongoing along the Bayfield Peninsula all
day and we expect that to continue well into the week ahead. Snow
amounts will generally be light due to limited fetch and the very
cold temperatures keeping snow to liquid ratios around 10. We
have increased POPs, especially through Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1139 PM CST Sat Feb 6 2021
VFR conditions throughout the forecast period. Clouds are expected
to be sparce through most of the period with some mid level clouds
filtering in Sunday evening. Additionally, wind speeds are beginning
to taper off across the region but a persistant northwesterly wind
will remain.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -22 -5 -21 -2 / 10 0 0 0
INL -31 -11 -31 -8 / 10 0 0 0
BRD -22 -5 -18 0 / 0 0 0 0
HYR -23 -3 -20 1 / 0 0 0 0
ASX -19 -3 -17 2 / 20 10 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning until 11 AM CST Sunday for WIZ001>004.
Wind Chill Advisory from 11 AM Sunday to noon CST Tuesday for
WIZ001>004.
Wind Chill Advisory until noon CST Sunday for WIZ006>009.
MN...Wind Chill Warning until noon CST Tuesday for MNZ010>012-018>021-
026.
Wind Chill Warning until 11 AM CST Sunday for MNZ025-035-037.
Wind Chill Advisory from 11 AM Sunday to noon CST Tuesday for
MNZ025-035-037.
Wind Chill Advisory until noon CST Tuesday for MNZ033-034-036.
Wind Chill Advisory until noon CST Sunday for MNZ038.
LS...None.
&&
DISCUSSION...Melde
AVIATION...JDS/BrittHazardous Weather Outlook National Weather Service Duluth MN 407 PM CST Sat Feb 6 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-072215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 407 PM CST Sat Feb 6 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Dangerously cold and life-threatening wind chills are expected tonight. Wind Chill Warnings and Advisories are in effect through tomorrow morning. Lake effect snow showers will continue across the northern half of Bayfield County with light snow accumulations possible which may lead to slippery or snow covered roads. .DAYS TWO THROUGH SEVEN...Sunday through Friday Bitterly cold Arctic air will continue through the weekend and into next week with life-threatening wind chills expected. Wind Chill Warnings and Advisories are in effect through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. Levens/Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
4 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944476, 944474, 944475, 944473.